last month

Could your medications be affecting your balance?

Mary’s sudden episodes of dizziness were disconcerting. They had only started a few weeks before, but she had nearly taken a tumble a couple of times.

She was used to just getting on with things and didn’t like to think about falling and breaking any bones. Nevertheless, she was more careful than usual when she was out.

More...

Mary had thought about mentioning it to her doctor but was going to wait for her next scheduled check-up. However, a brief conversation with a pharmacist got her thinking. She was collecting a cream for her grandson and mentioned the dizziness in passing. The pharmacist asked if she had recently started taking any new medications.

As it turned out, Mary had recently started taking antidepressants. She had been struggling with low mood for several months, and her doctor prescribed them to help get her through this difficult period (she was also going to talk to a counsellor).

When she first started taking the pills, she considered reading the list of side effects but thought this would only worry her further. Until talking to the pharmacist, it had not occurred to her to connect her dizziness to the pills.

When she went to see her doctor, he agreed this could be a result of the new medication. Their first course of action was to look at Mary’s alcohol and caffeine intake, as these can both make any side effects more pronounced (if she smoked, her doctor would have taken this into account as well). She was also advised to increase her fluid intake as this could minimise the side effects of the medication.

Mary wasn’t consuming large quantities of either alcohol or caffeine, so her doctor recommended that she start taking the pills in the evening. This way, she would be less likely to feel dizzy during the day. Mary’s doctor said that, if this didn’t work, he would look at prescribing a different antidepressant.

To Mary’s relief, the combination of increased fluid intake and taking the pills at night reduced the symptoms significantly. Her anxiety about the dizzy episodes passed with time and she felt more relaxed. She was able to enjoy being out walking or looking after grandson.

Many people, like Mary, don’t immediately connect new problems with their balance to their medications. However, many common medications can cause dizziness or affect your balance in other ways.  

The effects of this can range from mild annoyance to severe anxiety and can lead people to reduce activity levels as they worry about walking. Of course, anything which affects your ability to maintain your balance means you are more likely to trip and fall, the consequences of which can be very serious.  

I thought it would be helpful to put together a list of some common medications which can affect your ability to maintain your balance.

These medications affect your balance in different ways. They may cause drowsiness, dizziness, or a tendency to be unstable when standing. Some can make you feel dizzy when you stand up (from a seated or lying position). Others may result in blurred vision or affect your gait (the way you walk).

Please note, you could be taking any (or all) of these without any side effects at all. They won’t definitely affect your balance or increase your risk of falls, but they could.

For each type of medication, I have included a few names – these are the ones that are prescribed most often. Just because I haven’t included something, it doesn’t mean it can’t affect your balance. We couldn’t include everything, but thought it would help to have some examples for you.  

Type of medication

Some commonly-prescribed examples

Sleeping aids and sedatives

zopiclone, diazepam, temazepam

Antidepressants and anti-anxiety medications

SSRIs eg. citalopram, sertraline, fluoxetine

Bladder urgency medications

oxybutynin, tolterodine, solifenacin

Erectile dysfunction pills

Viagra, Cialis

High blood pressure medications

amlodipine, anything ending with -pril, diuretics

Heart medications

vasodilators, nitrates, GTN spray, beta blockers, also diuretics

Diabetes medications

gliclazide, insulin

Osteoporosis medications

alendronate

Opioid painkillers

co-codamol, tramadol, morphine patches

This list is not exhaustive. You should also be aware that anti-seizure medications and Parkinson’s medications can cause dizziness and visual disturbances. Many other medications, including herbal supplements, can have side effects which can affect your balance.

Also, interactions between medicines are difficult to predict and may cause similar symptoms.

We recommend reporting any symptoms to your doctor or pharmacist, noting if they coincide with starting any new medications.

Specifically, concerning your balance, let your doctor or pharmacist know if you experience any new symptoms. These could include dizziness, drowsiness, feeling like you may faint, blurred vision or feeling less steady than usual.

It may be that something else is causing these symptoms (and it’s a coincidence that they started at the same time as the new medication). If that’s the case, it’s helpful that you have mentioned it, as you can get this investigated.

If the medication is causing the symptoms, there may be an alternative which doesn’t have this effect on you. Sometimes the benefits of the medication you are taking will outweigh the side effects.

Whatever happens, do not stop taking any medications without consulting a health professional. It can be very dangerous to stop taking medications without the support of your doctor or pharmacist.

As well as specific medications which can affect your balance, it’s important to be aware that the length of your prescription list can be a matter of concern. If you take three or more prescription medicines, you are at a higher risk of falling.

Taking multiple medications is known as polypharmacy. This is one of the topics I discussed in my recent article about why you shouldn’t be taking any more medications than you need. In this article, I shared the six reasons why it’s important only to take the minimum number of medications needed to manage your health conditions effectively.

This approach, known as de-prescribing, recognises the immense value of all the medications we have at our disposal. At the same time, it acknowledges the risks of taking more than we need. Everyone is advised to have a regular medication review with their doctor or pharmacist.

The best course of action is to work together with your doctor to see if you can reduce what you need to take. Your doctor will likely also be keen to ensure you are only taking the minimum number of medications needed to manage your health conditions.

I hope that this has helped you to understand the possible side effects of medications you could be taking on your ability to maintain your balance.

Please let me know how this has helped you. You can write a message on the contact us page, or in the comments below.

As well as checking your medications, there are many other steps you can take to maintain your balance and reduce your risk of trips and falls. Staying active and performing regular exercise will help you to maintain your mobility, muscle strength and balance capabilities.

Our members use our home exercise videos to improve their balance, feel stronger and more confident. You can now enjoy doing these easy to follow exercises at home too.

Sign up below to get immediate access to these online videos (you will also receive our free Guide to Safe & Successful Home Exercise).  

Get Access to Our Free Videos

Sign up to the newsletter here and I will send all 5 videos and the PDF guide straight to your email.


The videos are all online (you don't need to download anything) and you can watch them at any time, on any device.


envelope
envelope
angle-double-right

All material in this article is provided for information and educational purposes only. It is not advice and should not be relied on as such. Always consult an exercise or health professional if you have any health issues and need personalised advice. With this in mind, we hope you enjoy reading our articles.


Claudine

Written by Claudine Aherne - Exercise Specialist and Founder, Vida Wellness

>